Monday, March 27, 2006

Starting and Quitting Ritalin

In this recent study from Canada, the peak ages for starting methylphenidate seemed to be at the start of school.

What was surprising was the high rate of its discontinuance by 2 years.

In this figure, the cessation rates are plotted against the age of children when the medication was first begun. The very high discontinuance rates for both boys and girls at age 2-3 raises the possibility that some physicians have jumped the gun with prescriptions, treating normal developmental variations in activity and temperament with stimulants because of suspected ADD or ADHD.

This is concerning particularly as other studies have shown dramatic increases in the prescription of psychotropic medications for preschoolers. In the early 1990's, increases of 3-fold were seen. This figure is almost certainly higher today.

Starting and Stopping Methylphenidate
Preschoolers and Psychotropics
Controversy Within FDA Re: Black Box Warnings - Psychosis


  1. My name is Nikki Hughes and i would like to show you my personal experience with Ritalin.

    I am 51 years old. Have been on Ritalin for 9 years now. I began taking it for depression after my marriage ended, and also in a misguided attempt to lose weight! I lost about 15 pounds at the beginning, had tons of energy, felt great...but the weight loss stopped within a few months.. I currently feel focused and motivated after I take it and am able to get a lot done. As well as the generic ritalin, I take 6 - 12 Tylenol 1 tablets a day. I know how bad this is, but can't seem to stop for more than a few days. The last nine years seem to be a's like I have lost those years....I hardly remember anything about them. I find this sad and frightening. I take what my doctor prescribed: three 10mg. tablets a day. I have tried many times to completely get off this drug but I now realize that I am truly addicted to it. If I stop taking it for more than one day I become extremely depressed and have very negative, hopeless thoughts and ideas.

    I have experienced some of these side effects-
    very irritable when it wears off; sometimes difficult to fall asleep, memory loss, hear music in my head that won't stop.

    I hope this information will be useful to others,
    Nikki Hughes

  2. Anonymous11:08 AM

    Stop the Rits
    and start playing music!

    Ritalin is only "useful" for recreational use,as the effects wear of after prolongued intake,
    You should try to make the music in your head sound ,so more people can enjoy and share the wonder of life

    Best regards,